Back to Ask the Diabetes Team Ask the Diabetes Team

From South Africa:

My child experienced his first "LO" since being diagnosed. What are the effects of being so low? He has had lows of 3s mmol/L [54 to 70 mg/dl] before, but never lower. I would like to know what he would have experience because he is only two and not able to tell me. Also, are there long-term effects to lows on a child, problems later on in life and stuff like that?


The real answer to the dilemma of hypoglycemia in kids reflects how severe the hypoglycemic reactions are, how long they last and whether or not they are repetitive problems or isolated problems. The more severe, the longer the duration, the association with loss of consciousness and or seizures make hypoglycemic events more worrisome. Milder hypoglycemic reactions are mostly nuisances that interfere with daily functioning, of course. You should discuss this in some detail with your diabetes team since they can give you more specific advice. There is an excellent discussion of this in Insulin-Dependent Diabetes in Children, Adolescents and Adults by Ragnar Hanas, M.D.


Original posting 26 Sep 2005
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.